Alert archive / Illinois / Tornado Warnings in 2004
Tornado Warning 22, NWS Chicago, IL
NWS Chicago, IL issued this tornado warning at May 10, 2004, 6:10 PM CDT for Iroquois County, Illinois. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2004, 6:10 PM CDT (23:10 UTC)
- Expired
- May 10, 2004, 6:30 PM CDT
- In force
- 20 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County Iroquois County, IL
The radar
The Chicago radar (KLOT), 81 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 173 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1369 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KLOT 102310 TORLOT ILC075-102330- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE CHICAGO IL 609 PM CDT MON MAY 10 2004 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * TORNADO WARNING FOR... IROQUOIS COUNTY IN EAST CENTRAL ILLINOIS * UNTIL 630 PM CDT * AT 609 PM CDT...LAW ENFORCEMENT REPORTED A FUNNEL CLOUD NEAR MORTISON AND RADAR INDICATED ROTATION 5 MILES WEST OF MARTINTON...MOVING EAST AT 50 MPH. * THE STORM WILL BE NEAR... BEAVERVILLE AROUND 615 PM CDT. LAT...LON 4097 8791 4080 8783 4084 8755 4101 8752 $$ FISHER NNNN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at May 10, 3:02 PM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, May 10, 3:02 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 302 PM CDT MON MAY 10 2004 .PUBLIC DISCUSSION FOR AFTERNOON GRIDS/ZONES... MAIN FORECAST CONCERNS INVOLVE CONVECTIVE TRENDS IN SHORTER TERM. WEAK CONVECTIVELY INDUCED S/WV DRIFTING ACROSS EASTERN IA JUDGING BY PROFILER TIME/HEIGHT SECTIONS...AND AFTN SFC ANALYSIS SHOWS NEARLY STATIONARY FRONTAL BOUNDARY FROM JUST NORTH OF MILWAUKEE...SOUTHWEST ACROSS EXTREME NORTHWEST IL AND INTO SOUTHEAST IOWA. UNSTABLE AIRMASS IN WARM SECTOR ACROSS FORECAST AREA AHEAD OF THESE FEATURES...WITH 18Z ILX SOUNDING SHOWING 1200 J/KG AND ESSENTIALLY NO CAP. DEEP LAYER SHEAR LACKING HOWEVER...RESULTING IN RELATIVELY UPRIGHT UPDRAFTS AND NON-SEVERE CELLS. STILL WILL HAVE TO MONITOR CONVECTIVE TRENDS FOR ADDITIONAL ORGANIZATION IF OUTFLOW BOUNDARIES/COLD POOL DEVELOPMENT BECOMES MORE IMPRESSIVE...THOUGH ATTM THINK EXCESSIVE RAINFALL TO BE MORE OF A THREAT THAN WIDESPREAD HAIL/WIND. FRONT LAYS OUT ACROSS CWA SOUTH OF I-80 AND LAKE MICHIGAN TONIGHT. S/WV CONTINUES TO DRIFT EAST FROM IA...THOUGH MODELS INDICATING THIS WAVE WILL SHEAR/DAMP AS IT MOVES INTO CONFLUENT MID/UPR LVL FLOW ENTERING UPPER RIDGE TO THE EAST. WILL CONTINUE LIKELY POPS THROUGH MIDNIGHT...THEN CHANCE POPS LATE AS UPPER LEVEL FORCING AND LOW LEVEL INSTABILITY FADE...AND LOW LEVEL JET FOCUS FARTHER WEST ACROSS THE PLAINS. SOME POTENTIAL FOR TRAINING OF CELLS THROUGH THIS EVENING AS FRONT SLOGS ACROSS FCST AREA...AND CELL PROPAGATION VECTORS SUGGESTING SLOW MOVEMENT ALONG BOUNDARY. EVENING SHIFT WILL HAVE TO MONITOR RADAR TRENDS AND PRECIP AMOUNTS FOR ANY LOCALIZED HEAVY RAINFALL THREAT. FRONT THEN SURGES BACK NORTH LATE TUES AND TUES NGT AS UPPER PATTERN AMPLIFIES AND DEEPER LAYER FLOW BACKS MORE SOUTHERLY. MAIN UPPER FORCING FOR PCPN SHIFTS OVER NRN PLNS...THOUGH FCST WILL CONT WITH CHC POP TUES WITH BOUNDARY LIFTING ACROSS FCST AREA DURING THE DAY. COOLER MAX TEMPS WITH LOW 70S NRN CWA...ACCOUNT ERLY WIND COMPONENT AND CLOUDS NORTH OF WMFNT. DRY TUES NGT WITH FRONT TO NORTH...THOUGH SURGE OF GULF MOISTURE LIFTS UP MS VLY INTO WED WITH SEVERAL SHORT WAVES ROUNDING BASE OF WESTERN TROUGH AND INTO LWR OH/MID MS VLYS. THUS THE PCPN CHCS CONTINUE WED THROUGH FRI NGT AS UPPER PATTERN SLOWLY PROGRESSES AND FRONT FINALLY SHIFTS SOUTHEAST OF CWA BY SAT. RATZER && .AVIATION DISCUSSION FOR 18Z TAFS... SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE AREA AS CONVECTIVELY INDUCED SHORT WAVE ACROSS EASTERN IOWA APPROACHES THE AREA. WILL CARRY THUNDERSTORM MENTION IN TAFS THROUGH 03Z TIME FRAME...WITH FOCUS FOR CONVECTION SHIFTING EAST OF TERMINALS AFTER 03Z AS UPPER WAVE GETS DAMPED. GRADUALLY WILL SEE WIND SHIFT TO THE NORTHEAST AFTER 04Z-06Z AS SURFACE BOUNDARY SAGS SOUTHWARD ACROSS THE TERMINALS. WITH BOUNDARY IN GENERAL VICINITY AND WEAK SHORT WAVE PROGGED TO LIFT NORTHEAST IN SOUTHWEST UPPER FLOW TOMORROW AFTERNOON...COULD SEE SOME SCATTERED SHOWERS ONCE AGAIN BUT NOT ENOUGH CONFIDENCE TO INSERT AT THIS POINT. VFR CONDITIONS EXPECTED TO PREVAIL THROUGH FORECAST PERIOD WITH EXCEPTION IN STRONGER THUNDERSTORMS THIS AFTERNOON. NORTHEAST WINDS WILL CONTINUE INTO TOMORROW WITH BOUNDARY NOT EXPECTED TO LIFT BACK NORTHWARD UNTIL TOMORROW EVENING. NDM && .LOT...WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LK MI...NONE.
Hazardous weather outlook, May 10, 3:15 PM CDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHICAGO IL 315 PM CDT MON MAY 10 2004 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019 -111100- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 315 PM CDT MON MAY 10 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE...LATE AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH 800 PM CDT ACROSS MAINLY EASTERN PORTIONS OF THE OUTLOOK AREA...GENERALLY TO THE EAST OF INTERSTATE 39. LARGE HAIL AND DAMAGING THUNDERSTORM WINDS ARE THE MAIN SEVERE WEATHER THREATS. SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA LATE THIS AFTERNOON INTO EARLY THIS EVENING. A FEW OF THE STORMS MAY PRODUCE HAIL UP TO ONE INCH IN DIAMETER WITH THUNDERSTORM WIND GUSTS UP TO 60 MPH. THE THREAT OF SEVERE WEATHER WILL DIMINISH AFTER 800 PM CDT...BUT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH MIDNIGHT. ALTHOUGH THESE STORMS ARE NOT EXPECTED TO BE SEVERE LATER TONIGHT...SOME LOCALLY HEAVY RAINFALL IS POSSIBLE ACROSS THE AREA AS A SLOW MOVING COLD FRONT BECOMES STALLED ACROSS THE AREA. .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE AGAIN POSSIBLE TUESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND EVENING. && NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-111100- WINTHROP HARBOR IL TO NEW BUFFALO MI- LAKE MICHIGAN- 315 PM CDT MON MAY 10 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE...LATE AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHERN LAKE MICHIGAN LATE THIS AFTERNOON INTO THIS EVENING. SCATTERED THUNDERSTORMS WILL CONTINUE TO SPREAD OVER THE SOUTHERN HALF OF LAKE MICHIGAN LATE THIS AFTERNOON INTO EARLY THIS EVENING. SOME OF THE STORMS ARE CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER ALONG WITH THUNDERSTORM WIND GUSTS UP TO 60 MPH. THE THREAT OF SEVERE WEATHER WILL DIMINISH AFTER 800 PM CDT. A SLOW MOVING COLD FRONT WILL STALL ACROSS SOUTHERN LAKE MICHIGAN LATER TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE AFTER 800 PM CDT...BUT SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS. .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE AGAIN POSSIBLE TUESDAY THROUGH FRIDAY. && NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) NDM
In the hours before
Local storm report, May 10, 5:32 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
532 PM CDT MON MAY 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0505 PM TORNADO 1 W LEE 41.79N 88.96W
05/10/2004 LEE IL PUBLIC
&&
WENLocal storm report, May 10, 5:38 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
538 PM CDT MON MAY 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0530 PM TORNADO 4 N WATERMAN 41.83N 88.77W
05/10/2004 DE KALB IL LAW ENFORCEMENT
&&
WENLocal storm report, May 10, 6:01 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
601 PM CDT MON MAY 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG 2 N WATERMAN 41.80N 88.77W
05/10/2004 DE KALB IL EMERGENCY MNGR
SEMI BLOWN OFF ROAD AT MILLER RD AND RT 23.
&&
WENThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:13 PM CDT | Flash Flood Warning | LOT | Kane, Kendall, Will | 3 hr |
| May 9, 7:15 PM CDT | Severe Thunderstorm Warning | LOT | DuPage, Kendall, Will | 45 min |
| May 9, 7:47 PM CDT | Severe Thunderstorm Warning | LOT | Cook, Will | 28 min |
| May 9, 7:58 PM CDT | Special Marine Warning | LOT | 92 min | |
| May 9, 7:58 PM CDT | Special Marine Warning | LOT | 92 min | |
| May 10, 4:46 PM CDT | Severe Thunderstorm Warning | LOT | DeKalb, Lee | 44 min |
| May 10, 5:09 PM CDT | Tornado Warning | LOT | DeKalb, Lee | 36 min |
| May 10, 5:21 PM CDT | Severe Thunderstorm Warning | LOT | LaSalle | 39 min |
| May 10, 5:36 PM CDT | Severe Thunderstorm Warning | LOT | Lake | 39 min |
| May 10, 5:41 PM CDT | Tornado Warning | LOT | Kane | 49 min |
| May 10, 6:10 PM CDT | Severe Thunderstorm Warning | LOT | Livingston | 35 min |
Nearby
Tornado Warnings in Illinois, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.